Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 115, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 9, 2019, 8:16 PM CDT for Gregory County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2019, 8:16 PM CDT (01:16 UTC)
- Expired
- Aug 9, 2019, 8:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Gregory County, SD
The radar
The North Platte radar (KLNX), 178 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 2:09 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.3 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:17 PM CDT, 59 minutes earlier.
Area forecast discussion, Aug 9, 7:17 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
717 PM CDT Fri Aug 9 2019
.SHORT TERM...(This Evening through Tonight)
Issued at 227 PM CDT Fri Aug 9 2019
A very potent severe weather setup continues to build this afternoon
across central and western South Dakota. Mid-afternoon surface and
satellite analysis showing well defined surface boundary just south
of the Missouri River and Pierre southeast towards Chamberlain and
approaching Charles Mix county. Isolated surface based convection
has already started to develop in the warm sector, along with
enhancement of elevated convection across northern South Dakota.
This afternoon and evening: Very moist boundary layer air has
advected northward south of this frontal boundary, with dew points
in the lower 70s. This has allowed for the development of a a
large MLCAPE reservoir approaching 2500 J/KG into the western
third of the CWA. Isolated surface based convection to our west
and northwest should become more numerous through the afternoon
as large scale accent arrives from shortwave energy over NE
Wyoming later this afternoon. Increasing winds aloft have already
pushed effective shear values into the 40 to 50 knot range this
afternoon, and this will continue to rise as low-level flow
increases this evening.
This setup will favor the development of one or more discrete
supercells across central South Dakota into the early evening,
with eventual cell mergers developing into bowing segments and
clusters as storms turn southeast along the edge of the
instability gradient and dive towards and across the James River
Valley.
As far as risks are concerned, soundings show slightly modest mid-
level lapse rates and are absent of thick hail growth CAPE profiles,
however strong shear should support lofting of hail with potential
for 2.5" hail in supercells. Greatest risks this afternoon and
evening will arrive from damaging winds and tornadic risks. Eventual
advection of dry air in the mid-lvls of the atmosphere will result
in DCAPE values approaching 1500 J/KG in the western half of the
CWA. This will support wind gusts up to 80 mph in HP supercells
along with bowing segments later this evening. More concerning
are the significant tornadic parameters showing up this afternoon
and early evening along the Missouri River Valley and west of the
James River valley. Effective 0-3 SRH values are already
approaching 300 M2/S2 near initial development this afternoon near
Kadoka, with increasing low-level flow pushing those values
towards 500 M2/S2 by early evening towards Chamberlain and Lake
Andes. 0-1km shear/SRH values are also very impressive along the
frontal boundary, sitting around 150-200 M2/S2 and 20 knots
respectively by early evening. LCL heights also fall in the
favorable category, lowering down towards 600-750 M AGL later
this afternoon. Should discrete cells become anchored to the
surface boundary, an extended long track tornado threat could be
possible into the James River Valley. However, even smaller bowing
segments could be strong enough to produce tornadoes given the
environment this evening.
Further east, while instability wanes towards the I-29 corridor,
it's possible to have residual MCS complex slide eastward late this
evening bringing a strong wind risk. It appears however that the
greatest severe weather risk falls along and west of a line from
Huron to just east of Mitchell towards Yankton.
Heavy rain will also be a large risk this evening and overnight.
Slow propagating supercells and any eventual complex will
certainly have the potential for flash flooding. Additionally, as
the LLJ refocused over MN and far eastern SD after midnight, a
secondary area of heavy rain may develop along the Buffalo Ridge.
Have issued a flood watch to cover both the large scale and flash
flood potential into Saturday morning.
.LONG TERM...(Saturday through Friday)
Issued at 227 PM CDT Fri Aug 9 2019
Saturday-Sunday: Anticipating rain to linger over the eastern CWA
behind this wave well into the morning hours. Residual cloud cover
should limit temperatures and have lowered accordingly. Temperatures
further south may rebound slightly towards 80 in the afternoon as
surface low pressure slides east. A very pleasant day is expected
on Sunday as temperatures climb back towards normal and dry
conditions continue.
Monday-Tuesday: A series of mid-lvl shortwaves arrive late Sunday
night with one or more MCS developing off the western Plains and
sliding eastward. We won't really scour out much of the moisture in
the atmosphere this weekend, so the antecedent conditions ahead of
these waves will be favorable for heavy rainfall. The locations and
track of the rain are still slightly in doubt however. While the
greatest severe weather risks with these MCS appear to stay south,
we'll certainly need to monitor. Dry air moves in for Tuesday, along
with slightly cooler temperatures.
Wednesday-Thursday: The middle of the week again favors dry
conditions, with gradual warming by Thursday and Friday of next
week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 715 PM CDT Fri Aug 9 2019
Convection from south central to northeastern South Dakota will
continue to move southeast. Convection over KHON should end prior
to 01Z with a chance of redevelopment over the next 3 to 6 hours.
Storms will reach KFSD between 02Z and 04Z and KSUX after 06Z.
Rain behind the system may persist 2 to 4 hours after leading
convection moves through. Along with the rain, ceilings of 1000 to
2000 ft are expected along and north I-90 including KHON and KFSD
and around 2000 ft at KSUX. There could be a period of IFR
ceilings at KFSD and KHON early Saturday morning but confidence
remains low at this time so did not include in TAF. Ceilings
expect to lift as clouds move to the east between 20Z and 23Z.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch through Saturday morning for SDZ038>040-052>055-
057>061-063>065.
Flood Watch from 10 PM CDT this evening through Saturday morning
for SDZ056-062-066>070.
MN...Flood Watch from 10 PM CDT this evening through Saturday morning
for MNZ097-098.
Flood Watch from 10 PM CDT this evening through Saturday morning
for MNZ071-072-080-081-089-090.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...SchumacherHazardous weather outlook, Aug 9, 3:27 PM CDT, 4 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 327 PM CDT Fri Aug 9 2019 SDZ038-050-052-053-057>060-063>065-068-069-102030- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson- Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton- 327 PM CDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are expected late this afternoon and evening. Supercell thunderstorms are possible, bringing the potential for golf ball size hail, 80 mph winds, along with an increased possibility for tornadoes. The greatest storm risk will focus between 5 pm and 11 pm and focused along and west of the James River Valley. Heavy rain will accompany these storms, with the potential for localized 2 to 4 inch rainfall totals and localized flash flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms with locally heavy rainfall will be possible again on Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 5 pm this evening. IAZ001-012-020-031-032-NEZ013-014-SDZ039-040-054>056-061-062-066- 067-070-071-102030- Lyon-Sioux-Plymouth-Woodbury-Ida-Dixon-Dakota-Kingsbury-Brookings- Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln-Clay-Union- 327 PM CDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected late this evening and into the early overnight hours. While the greatest risk for severe storms will be west of the James River valley, a few strong storms could also track further east. The main risks will be strong winds to 60 mph, along with quarter size hail. Locally heavy rain will also be possible with this thunderstorm activity, with localized 1 to 3 inch rainfall totals. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms with locally heavy rainfall will be possible again on Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ002-003-013-014-021-022-MNZ071-072-080-081-089-090-097-098- 102030- Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Lincoln-Lyon- Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- 327 PM CDT Fri Aug 9 2019 This Hazardous Weather Outlook is for portions of northwest Iowa and southwest Minnesota. .DAY ONE...This Afternoon and Tonight Scattered storms are expected late this evening and overnight. Small hail and gusty winds are possible, however the main threat will be locally heavy rainfall. Rainfall amounts over 2 inches will be possible under the most intense storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms with locally heavy rainfall will be possible again on Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 9, 6:53 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT FRI AUG 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM TSTM WND GST 14 W PLATTE 43.39N 99.12W
08/09/2019 M54 MPH CHARLES MIX SD MESONET
&&Local storm report, Aug 9, 6:55 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT FRI AUG 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN 7 S CHAMBERLAIN 43.71N 99.32W
08/09/2019 M2.07 INCH BRULE SD CO-OP OBSERVER
&&Local storm report, Aug 9, 7:13 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT FRI AUG 9 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM TSTM WND GST 14 W PLATTE 43.39N 99.12W
08/09/2019 M60 MPH CHARLES MIX SD MESONET
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:03 PM CDT | Tornado Warning | FSD | Gregory | 27 min |
| Aug 9, 7:29 PM CDT | Tornado Warning | FSD | Gregory | 16 min |
| Aug 9, 7:38 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory, Hutchinson | 52 min |
| Aug 9, 7:47 PM CDT | Tornado Warning | FSD | Gregory | 28 min |
| Aug 9, 7:52 PM CDT | Flash Flood Warning | FSD | Gregory | 6 hr |
| Aug 10, 7:07 AM CDT | River Flood Warning | FSD | Charles Mix | 12 hr |
| Aug 10, 6:15 PM CDT | Tornado Warning | FSD | Cottonwood, Jackson | 30 min |
| Aug 10, 6:45 PM CDT | Tornado Warning | FSD | Cottonwood, Jackson | 16 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.